Maine, 2006

Damaging Wind in Maine, July 18, 2006

July 18, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 11:12 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 18, 11:12 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1212 PM EDT TUE JUL 18 2006

.SYNOPSIS...A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE STATE
TODAY AND ACROSS THE GULF OF MAINE TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN
SLIDE EAST OF THE AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON
FRIDAY.

&&

.SHORT TERM /REST OF TODAY/...
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF OUR AREA
EXCEPT FOR AROOSTOOK COUNTY. LATEST RADAR REF SHOWS A BROKEN LINE
OF TSTMS FORMING OVER CNTRL PENOBSCOT AND PISCATAQUIS COUNTIES.
ZFP HAS BEEN UPDATED TO REFLECT WATCH AND TO TAKE AWY ENHANCED
WORDING FROM NW AND NE AROOSTOOK COUTIES WHERE THE THREAT OF
STRONG TSTMS IS MUCH LESS.

&&

.PREVIOUS DISCUSSION...
/ISSUED 350 AM EDT TUE JUL 18 2006/

SYNOPSIS...A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE STATE
TODAY AND ACROSS THE GULF OF MAINE TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN
SLIDE EAST OF THE AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON
FRIDAY.

SHORT TERM /TODAY THROUGH WEDNESDAY/...
ACTIVE EARLY MORNING AS LINE OF SHOWER/THUNDERSTORMS ASSOCIATED
WITH SHORT WAVE TROUGH APPROACHING FROM QUEBEC PROVINCE RAPIDLY
PROGRESSED ACROSS NORTHERN MAINE AND IS NOW EXITING INTO NEW
BRUNSWICK ATTM. THIS ACTIVITY MAINTAINED ITSELF AS STRONG UPWARD
MOTION MOVED ALONG A STRONG THETA-E RIDGE EARLY THIS MORNING.

MAIN CONCERN IN THE SHORT TERM WILL BE THE REDEVELOPMENT OF
CONVECTION AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE
NORTHWEST LATER TODAY. MODELS ARE IN PRETTY GOOD AGREEMENT IN
TAKING STRONG COLD FRONT WEST OF THE SAINT LAWRENCE VALLEY ATTM
INTO NORTHERN MAINE BY LATE MORNING AND OFF THE DOWNEAST COAST BY
EARLY THIS EVENING.

MODELS INDICATE THE ATMOSPHERE STABILIZES SOME ACROSS THE NORTHERN
AREAS /BEHIND LATEST BAND OF CONVECTION/ UNTIL SHORTLY AFTER SUNRISE
AND THEN DESTABILIZE AS CAPE VALUES INCREASE TO AROUND 1000 J/KG
ANF LIS LOWER TO MINUS FIVE AS PER BUFKIT SOUNDING PROFILES. DEEP
LOW LEVEL MOISTURE REMAINS IN PLACE ALONG WITH LOWERING MID LEVEL
HEIGHTS /COOLING ALOFT/ AND SUPPORT FROM THE RRQ OF 90+ KT UPPER
LEVEL JET WILL INCREASE VERTICAL MOTION AND ENHANCE CONVECTION
ACROSS THE NORTH LATER THIS MORNING. INCREASED HEATING AFTER THE
FOG AND STRATUS LIFT WILL FURTHER DESTABILIZE THE ATMOSPHERE WITH
CAPE VALUES REACHING 1500 TO 2000 J/KG AND LIS TO MINUS SEVEN
AHEAD OF THE COLD FRONT DOWNEAST THIS AFTERNOON. PWS RANGING FROM
1.50 TO 2.00 INCHES AHEAD OF THE FRONT ACROSS THE CWA TODAY.

SPC HAS INDICATED THE CWA TO BE IN A SLIGHT RISK FOR SEVERE TSTMS
TODAY. HAVE ADDED HEAVY RAINFALL AND HAIL TO THE GUSTY WINDS
ALREADY INHERITED IN THE GRIDS AND ZONES. SOME TRAINING OF ECHOES
COULD LEAD RAPID RISES ON AREA STREAMS AND BROOKS ALONG WITH
PONDING ON AREA ROADWAYS.

COLD FRONT MOVES OFF THE COAST BY EARLY THIS EVENING WITH COOLER
AND MUCH DRIER AIR OVER SPREADING THE CWA AS HIGH PRESSURE BEGINS
BUILDING INTO THE CWA FOR TONIGHT. HIGH PRESSURE WILL REMAIN IN
PLACE FOR A PLEASANTLY WARM DAY ACROSS THE CWA FOR WEDNESDAY.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...HIGH PRESSURE OVER
THE REGION WEDNESDAY NIGHT WILL BRING A MAINLY CLEAR NIGHT WITH
DRIER AIR ALLOWING TEMPERATURES TO FALL INTO THE 50S ACROSS MUCH
OF THE REGION. THE CALM AIR OVER MOIST GROUND WILL ALLOW PATCHY
VALLEY FOG TO FORM LATE AT NIGHT. ANY FOG WILL CLEAR EARLY
THURSDAY MORNING FOLLOWED BY A MOSTLY SUNNY DAY. SOME HIGH CLOUDS
MAY BEGIN TO INCREASE LATE THURSDAY INTO THURSDAY NIGHT AS THE
NEXT IN A SERIES OF RAPIDLY MOVING FRONTAL SYSTEMS APPROACHES. LOW
PRESSURE WILL APPROACH LATE THURSDAY NIGHT INTO FRIDAY BRINGING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ON FRIDAY. FRIDAYS
SYSTEM WILL BE ACCOMPANIED BY STRONG WINDS ALOFT AND SHEAR SO THE
POTENTIAL FOR STRONG GUSTY STORMS MAY BE POSSIBLE AGAIN ACROSS THE
AREA.

AVIATION...MVFR CONDITIONS OVER THE NORTH IN LOW CLOUDS AND
THUNDERSTORMS WILL IMPROVE TO VFR THIS AFTERNOON AS DRIER AIR
MOVES IN. IFR CONDITIONS IN LOW CLOUDS AND FOG DOWNEAST WILL
IMPROVE TO VFR LATER THIS MORNING AS THE FOG LIFTS. HOWEVER...
WATCH FOR THE POTENTIAL FOR STRONG THUNDERSTORMS ACROSS THE AREA
TODAY...MAINLY OVER THE NORTH DURING THE MORNING AND MIDDAY AND
DOWNEAST DURING THE MIDDAY AND AFTERNOON. STRONG GUSTY
WINDS...SHEAR AND LARGE HAIL ARE POSSIBLE WITH ANY OF THESE
STORMS.

MARINE...
SHORT TERM: SEAS HAVE BEEN RUNNING FOUR TO FIVE FT EARLY THIS
MORNING. EXPECT SEAS TO HOLD IN THIS RANGE AT LEAST THROUGH
TONIGHT...SO HAVE ISSUED AN SCA FOR HAZARDOUS SEAS TODAY AND
TONIGHT.

LONG TERM: HIGH PRESSURE ACROSS THE WATERS WILL KEEP WINDS/SEAS
BELOW HEADLINE CRITERIA INTO THE END OF THE WEEK.

CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 10
AM UNTIL 6 AM WEDNESDAY.

UPDATE...VJN
SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...BLOOMER
Hazardous weather outlook, Jul 18, 3:25 AM EST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT TUE JUL 18 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-190830-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
425 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT ALL OF NORTHERN AND
EASTERN MAINE AS WELL AS THE COASTAL WATERS FROM STONINGTON TO
EASTPORT HAVE BEEN PLACED IN A SLIGHT RISK FOR SEVERE WEATHER TODAY.

A STRONG COLD FRONT OVER QUEBEC PROVINCE WILL MOVE SOUTHEAST REACHING
NORTHERN MAINE LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN
MOVE OFF THE DOWNEAST MAINE COAST BY EARLY THIS EVENING. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP IN ADVANCE AND ALONG THE COLD FRONT POSSIBLY
BECOMING SEVERE BY BEING ACCOMPANIED BY STRONG DAMAGING WINDS...LARGE
HAIL AND VERY HEAVY RAINFALL TODAY.

PEOPLE CAMPING THROUGHOUT THE ALLAGASH WATERWAY...WITHIN BAXTER STATE
PARK OR ALONG THE COAST AT ACADIA NATIONAL PARK AND BAR HARBOR SHOULD
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS AND
POSSIBLE WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE...HAIL AND FLOODING
ASSOCIATED WITH THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN
CARIBOU. AMATEUR RADIO OPERATORS ARE ASKED TO ACTIVATE NETS ACROSS
NORTHERN AREAS THIS MORNING AND ACROSS DOWNEAST THIS AFTERNOON AND
RELAY ALL INFORMATION RECEIVED TO THE NATIONAL WEATHER SERVICE IN
CARIBOU.

FITZSIMMONS

In the hours before

Special weather statement, Jul 18, 10:41 AM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1141 AM EDT TUE JUL 18 2006

MEZ011-015-031-181645-

PISCATAQUIS AND PENOBSCOT COUNTIES...

1141 AM EDT TUE JUL 18 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...

AT 1134 AM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 6 MILES EAST OF DOVER-FOXCROFT. THE STORM
WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1245 PM EDT INCLUDE...
    DOVER-FOXCROFT...     MILO...               HOWLAND...
    LINCOLN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4513 6968 4486 6924 4510 6833 4546 6842

STUREY
Local storm report, Jul 18, 11:14 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     40 NNE JACKMAN          46.16N 69.94W
07/18/2006                   SOMERSET           ME   PUBLIC

            TREES BLOWN DOWN ON BAKER LAKE ROAD.

&&

STUREY
Special weather statement, Jul 18, 12:05 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
105 PM EDT TUE JUL 18 2006

MEZ015-016-181800-

PENOBSCOT AND HANCOCK COUNTIES...

105 PM EDT TUE JUL 18 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 1259 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER KENDUSKEAG. THE STORM WAS MOVING EAST
AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
    KENDUSKEAG...         BANGOR...             BREWER...
    VEAZIE...             OLD TOWN...           ORONO...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4505 6897 4477 6899 4486 6814 4514 6818

STUREY

The radar

The Caribou radar (KCBW), 139 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
July 18, 12:15 PM EST
Where
Penobscot County, Old Town
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.933, -68.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526695.